Back to Journals » Cancer Management and Research » Volume 11

Skin lesions in chronic myeloid leukemia patients during dasatinib treatment

Authors Tarantini F, Anelli L, Ingravallo G, Attolico I, Zagaria A, Russo Rossi A, Lospalluti L, Bufano T, Zanframundo G, Maiorano E, Specchia G, Albano F

Received 1 June 2019

Accepted for publication 26 July 2019

Published 26 August 2019 Volume 2019:11 Pages 7991—7996

DOI https://doi.org/10.2147/CMAR.S217872

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 2

Editor who approved publication: Dr Eileen O'Reilly


Francesco Tarantini,1 Luisa Anelli,1 Giuseppe Ingravallo,1 Immacolata Attolico,1 Antonella Zagaria,1 Antonella Russo Rossi,1 Lucia Lospalluti,2 Tamara Bufano,2 Giovanni Zanframundo,2 Eugenio Maiorano,1 Giorgina Specchia,1 Francesco Albano1

1Department of Emergency and Organ Transplantation (D.E.T.O.), Hematology Section, University of Bari “Aldo Moro”, Bari, Italy; 2Department of Biomedical Sciences and Clinical Oncology, Dermatology Section, University of Bari “Aldo Moro”, Bari, Italy

Correspondence: Francesco Albano
Department of Emergency and Organ Transplantation (D.E.T.O.), Hematology Section, University of Bari “Aldo Moro”, P.zza G. Cesare, 11, Bari 70124, Italy
Tel +39 080 547 8031
Email francesco.albano@uniba.it

Purpose: In our work we sought to define the prevalence rates of cutaneous events during dasatinib therapy in chronic myeloid leukemia (CML) patients and to investigate the clinical and pathological characteristics of these reactions.
Patients and methods: In our institution, 67 CML patients were treated with dasatinib. it was given as first line treatment in 26 (39%) and subsequent treatment in 41 (61%) CML patients. Flow cytometry analysis of peripheral blood and cutaneous biopsy was done on all CML patients with dermatological lesions appearing during dasatinib treatment.
Results: Among 67 CML patients, 4 (5.9%) showed skin lesions during dasatinib treatment. The cutaneous manifestations were not generalized but mainly located on the back, abdomen, thorax or leg regions. The patients did not show peripheral lymphocytosis at the time when skin lesions appeared. Overall, histological analysis showed that the skin lesions were characterized by a mild perivascular small CD8+ T lymphocytes infiltrate with minimal epidermotropism.
Conclusion: The unusual T cytotoxic cutaneous infiltrate demonstrated in our CML cases could be the expression of a dasatinib-promoted lymphocyte expansion. However, the heterogeneity of the dermatologic manifestations reported in our CML patients could also be related to unknown factors specific to each CML patient. Our work highlights the finding that skin lesions may be associated with dasatinib treatment and that they should not be confused with viral or bacterial infections but rather interpreted as the clinical expression of lymphocytosis promoted by this TKI.

Keywords: inhibitor tyrosine kinase, skin lesions, chronic myeloid leukemia, CD8+ lymphocytes, dasatinib


Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]